U.S. regulators are strengthening warnings about the dangers of two types of powerful opioid painkillers, codeine and tramadol, due to risks of slowed breathing and death.
The Food and Drug Administration said Thursday it is requiring makers of the pain medicines to change the products’ labels to warn against giving them to children under age 12, and to limit use in older children. The FDA also says breastfeeding women shouldn’t take them because of possible harm to the baby.
The agency in 2013 had warned against use of codeine and tramadol in children and adolescents to treat pain after surgery to remove tonsils.
Some of the products containing these drugs are only available by prescription, but some over-the-counter cough medicines contain codeine.
STORIES THAT OTHERS ARE CLICKING ON
- St. Pete man arrested for pruning bushes
- Carlie Brucia’s mother dies from heroin overdose in Polk County
- Cops look for Lakeland man who reportedly stole aunt’s wheelchair, gave it to girlfriend
- Cops: Clearwater woman shoves stun gun into teen driver’s face during road rage incident
- Singer Cuba Gooding Sr. found dead in car in Los Angeles
- Englewood family welcomes naturally conceived quadruplets
- Giraffe cam with April, baby to end